the eternal cynic

November 19, 2010

Not only are you depressed; now you are fat, too!!! Bummer.

Filed under: Relevant Issues to the human condition — pissedoffateverything @ 6:47 pm

 

 

Antidepressants promote rapid weight gain

by Jonathan Benson, staff writer

(NaturalNews) Taking antidepressant drugs like Risperdal (risperidone) and Seroquel (quetiapine fumarate) could cause you to gain a lot of weight very quickly, according to a recent report in CNN. Atypical antipsychotic drugs are responsible for causing voracious hunger episodes in roughly 30 percent of patients who take them, which can lead to some seriously rapid weight gain.

Earlier in the year, the U.S. Food and Drug Administration (FDA) began an investigation into antipsychotic drugs and their link to weight gain. The announcement came shortly after the agency approved two popular antipsychotic drugs for children between the ages of 13 and 17 (http://www.naturalnews.com/028668_a…).

The drugs — which include the aforementioned as well as Zyprexa (olanzapine), Abilify (aripiprazole), and Geodon (ziprasidone) — appear to trigger enzymes that induce appetite. In one case, a young girl taking risperidone gained 5.5 pounds, or 14 percent of her body weight, within one year. And a 19-year-old college student on the same drug as well as other anti-anxiety medications gained 25 pounds in just six months.

A 2007 study conducted by researchers from Johns Hopkins University and the University of Vermont found that both Zyprexa and Clozaril (clozapine) increased appetite levels by 400 percent. And earlier this year, a study published in the journal Obesity found that men who took Zyprexa for a mere two weeks increased their eating consumption by an average of 18 percent.

Experts are urging the public to be cautious about the use of such antipsychotic drugs. Not only do they induce appetite and subsequent weight gain, but they can also lead to high blood pressure, elevated blood-sugar levels, heart disease, and diabetes.

Sources for this story include:

http://www.cnn.com/2010/HEALTH/11/0…

Advertisements

Leave a Comment »

No comments yet.

RSS feed for comments on this post. TrackBack URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Create a free website or blog at WordPress.com.

%d bloggers like this: